Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 7, NWS Grand Junction, CO

May 13, 20179 counties in Colorado

NWS Grand Junction, CO issued this red flag warning at May 13, 2017, 1:21 PM MDT for 9 counties in Colorado. It took effect at May 14, 2017, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2017, 1:21 PM MDT (19:21 UTC)
In effect from
May 14, 2017, 12:00 PM MDT
Expired
May 14, 2017, 7:00 PM MDT
In force
7 hr
Issued by
NWS Grand Junction, CO

Counties Delta County, CO, Dolores County, CO, Garfield County, CO, La Plata County, CO, Mesa County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 88 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3021 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WWUS85 KGJT 131921
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
121 PM MDT Sat May 13 2017

Red Flag Warning continues for this Saturday afternoon. A new Red
Flag Warning has now been issued for Sunday afternoon.

COZ203-207-290-292-140330-
/O.NEW.KGJT.FW.W.0007.170514T1800Z-170515T0100Z/
/O.CON.KGJT.FW.W.0006.000000T0000Z-170514T0100Z/
Lower Colorado River-Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
121 PM MDT Sat May 13 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR LOW HUMIDITY GUSTY WINDS AND DRY FUELS FOR FIRE WEATHER ZONES
203, 207, 290 AND 292...

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT SUNDAY FOR
GUSTY WINDS LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER 
ZONES 203, 207, 290 AND 292...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for gusty winds low relative humidity and dry fuels
which is in effect from noon to 7 PM MDT Sunday.

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast 
  Area and Fire Weather Zone 292 North Fork Forecast Area.

* WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions will continue this
  Saturday afternoon. Critical fire weather conditions will 
  develop once again on Sunday afternoon and evening. Low relative
  humidity and strong winds combined with dry fuels will cause 
  existing or new fires to be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
5 follow-up statements
871 
WWUS85 KGJT 140057
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
657 PM MDT Sat May 13 2017

...Red Flag Warning expired this evening, but another Red Flag 
Warning remains in effect for Sunday afternoon and early evening
for portions of western Colorado include fire zones 203, 207,
290 and 292...

COZ203-207-290-292-141200-
/O.EXP.KGJT.FW.W.0006.000000T0000Z-170514T0100Z/
/O.CON.KGJT.FW.W.0007.170514T1800Z-170515T0100Z/
Lower Colorado River-Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
657 PM MDT Sat May 13 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN COLORADO FIRE
WEATHER ZONES 203, 207, 290 AND 292... 
...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR FIRE
WEATHER ZONES 203, 207, 290 AND 292...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast 
  Area and Fire Weather Zone 292 North Fork Forecast Area.

* WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions will develop once
  again on Sunday afternoon and early evening. Low relative 
  humidity and strong winds combined with dry fuels will cause 
  existing or new fires to be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
068 
WWUS85 KGJT 140937
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
337 AM MDT Sun May 14 2017

...A Red Flag Warning remains in effect for Sunday afternoon and 
early evening for portions of western Colorado including fire 
zones 203, 207, 290 and 292. These zones cover portions of 
Western Colorado including the Lower Colorado River, Southwest 
Colorado forecast areas as well as the Paradox Valley and North 
Fork forecast area...

COZ203-207-290-292-142100-
/O.CON.KGJT.FW.W.0007.170514T1800Z-170515T0100Z/
Lower Colorado River-Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
337 AM MDT Sun May 14 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN
COLORADO FIRE WEATHER ZONES 203, 207, 290 AND 292...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast 
  Area and Fire Weather Zone 292 North Fork Forecast Area.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions will develop once 
  again on Sunday afternoon and early evening. Low relative 
  humidity and strong winds combined with dry fuels will cause 
  existing or new fires to be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
356 
WWUS85 KGJT 141446 CCA
RFWGJT

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service GRAND JUNCTION CO
846 AM MDT Sun May 14 2017

...A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN COLORADO 
FIRE WEATHER ZONES 203, 207, 290 AND 292...

.The combination of low relative humidity, gusty winds and low 
fuel moisture brings an elevated risk of fire danger this
afternoon and evening. 

COZ203-207-290-292-150100-
/O.COR.KGJT.FW.W.0007.170514T1800Z-170515T0100Z/
Lower Colorado River-Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
846 AM MDT Sun May 14 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN
COLORADO FIRE WEATHER ZONES 203, 207, 290 AND 292...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast 
  Area and Fire Weather Zone 292 North Fork Forecast Area.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions will develop again
  this afternoon, continuing into the early evening. Low relative
  humidity, strong winds and dry fuels will cause existing or new
  fires to be difficult or impossible to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
896 
WWUS85 KGJT 142101
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
301 PM MDT Sun May 14 2017

...A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN
COLORADO FIRE WEATHER ZONES 203, 207, 290 AND 292...

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER COLORADO FIRE
ZONES 203, 207, 290 AND 292...

.The combination of low relative humidity, gusty winds and low
fuel moisture brings an elevated risk of fire danger this
afternoon and evening and again on Monday.

COZ203-207-290-292-150515-
/O.NEW.KGJT.FW.W.0008.170515T1800Z-170516T0100Z/
/O.CON.KGJT.FW.W.0007.000000T0000Z-170515T0100Z/
Lower Colorado River-Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
301 PM MDT Sun May 14 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 203,
207, 290 AND 292...
...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 203, 207,
290 AND 292...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 7 PM MDT Monday. Meanwhile, the Red Flag
Warning already in effect today will continue through 7 PM MDT
this evening.

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast 
  Area and Fire Weather Zone 292 North Fork Forecast Area.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions will continue this
  afternoon and into the early evening. Low relative humidity,
  strong winds and dry fuels will cause existing or new fires to
  be difficult or impossible to control. Similar conditions are
  expected Monday afternoon/evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
530 
WWUS85 KGJT 150056
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
656 PM MDT Sun May 14 2017

...A RED FLAG WARNING FOR FIRE ZONES 203, 207, 290, AND 292,
INCLUDING EXTREME WEST-CENTRAL AND SOUTHWEST COLORADO, WILL 
EXPIRE AS PLANNED AT 7 PM THIS EVENING...

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT 
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
COLORADO FIRE ZONES 203, 207, 290 AND 292, WHICH INCLUDE EXTREME
WEST-CENTRAL AND SOUTHWEST COLORADO...

.The combination of low relative humidity, gusty winds and low
fuel moisture brings an elevated risk of fire danger again on 
Monday.

COZ203-207-290-292-151200-
/O.EXP.KGJT.FW.W.0007.000000T0000Z-170515T0100Z/
/O.CON.KGJT.FW.W.0008.170515T1800Z-170516T0100Z/
Lower Colorado River-Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
656 PM MDT Sun May 14 2017

...A RED FLAG WARNING FOR FIRE ZONES 203, 207, 290, AND 292,
WILL EXPIRE AS PLANNED AT 7 PM THIS EVENING...

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT 
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
COLORADO FIRE ZONES 203, 207, 290 AND 292, WHICH INCLUDE EXTREME
WEST-CENTRAL AND SOUTHWEST COLORADO...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast 
  Area and Fire Weather Zone 292 North Fork Forecast Area.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions will continue this 
  afternoon and into the early evening. Low relative humidity, 
  strong winds and dry fuels will cause existing or new fires to 
  be difficult or impossible to control. Similar conditions are 
  expected Monday afternoon/evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at May 13, 11:39 AM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 13, 11:39 AM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1139 AM MDT Sat May 13 2017

.SHORT TERM...(Today through Sunday)
Issued at 414 AM MDT Sat May 13 2017

One more warm to hot day is in store for the forecast area today
as a ridge of high pressure currently in place over the Rocky
Mountains gets displaced by an approaching trough of low
pressure. Southerly flow will increase ahead of this trough of low
pressure resulting in breezy conditions beginning this afternoon
persisting into the early evening hours. Mid-level clouds are
anticipated to pop up over the area this afternoon. However, model
soundings are suggesting that the lower atmosphere will be much
to dry to support any measurable precipitation.

On Sunday 500mb heights will fall some as slightly cooler air
moves into the area. This will result in a 5 to 10 degrees of
surface temperature cooling on Sunday especially in Northwest
portions of the CWA. Surface winds are also anticipated to be
calmer on Sunday.

.LONG TERM...(Sunday night through Friday)
Issued at 414 AM MDT Sat May 13 2017

The current satellite water vapor image is showing a ridge of high
pressure positioned over the Rocky Mountains sliding to the east
into the Great Plains. A low pressure system centered over the
coast of Washington and Oregon is also evident. The 0000Z GFS20
and ECMWF have initialized well with these synoptic scale weather
features and remain in good agreement with the weather pattern
through Friday.

Both forecast models depict a cooling trend beginning Monday as a
weak trough of low pressure slides across the forecast area,
bringing a chance of showers along for the ride. A much deeper low
pressure system, currently centered over coastal Washington and
Oregon, is slated to begin to impact the area on Wednesday
ushering in even cooler temperatures and a greater possibility of
precipitation midweek through Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1138 AM MDT Sat May 13 2017

Strong southerly winds are setting up ahead of an approaching cool
front. This will lead to widespread valley gusts of 30 to 40 mph
with isolated higher gusts to 50 mph. Turbulence over ridges is
expected in this pattern. VFR conditions will prevail over the
next 24 hours.

&&

.FIRE WEATHER...
Issued at 414 AM MDT Sat May 13 2017

Southerly flow will increase across the fire district this
afternoon as a surface cold front approaches the area. The
strongest winds are anticipated to occur over Eastern Utah and
Western Colorado this afternoon and evening. Relative humidity
values are anticipated to fall to between 10 to 15 percent this
afternoon. The combination of the gusty southerly winds and low
relative humidity values has prompted a Red Flag Warning for
portions of western Colorado where fuels are critically dry. These
locations include the Lower Colorado River, Southwest Colorado
forecast areas as well as the Paradox Valley and North Fork
forecast area. For additional details please see our web page or
the Red Flag Warning DENRFWGJT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 7 PM MDT this evening for COZ203-207-290-
     292.

UT...None.
&&

SHORT TERM...Larry
LONG TERM...Larry
AVIATION...TGJT
FIRE WEATHER...Larry
Hazardous weather outlook, May 13, 4:29 AM MDT, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
429 AM MDT Sat May 13 2017

COZ001>014-017>023-UTZ022>025-027>029-141030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
429 AM MDT Sat May 13 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Breezy southwesterly winds are expected to occur today along
eastern Utah and Western Colorado. Low relative humidity will
combine with these gusty winds to support hazardous fire weather
conditions this afternoon and evening. For more details see the
Red Flag Warning on our web page or at DENRFWGJT.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.